Mick Bramham, mental health consultations  
Home

Thinking about psychiatric drugs: Warning

Safety advice if thinking about changing the dose and/or stopping mental health drugs

Psychiatric drug warning

In this website you will read about risks associated with mental health drugs. But please understand that I am not advising anyone to change or to stop their medications. That's a personal matter.

It is understandable that many people are concerned about the risks associated with mental health drugs. It is also understandable that many people are troubled and weary of the disturbing and sometimes disabling side-effects. Depending on the drugs and dosage these effects might include, for example: constant lethargy; reduced creativity and motivation; a loss of sexual drive and/or sexual problems; sleep problems; the occurrence of physical disabilities such as movement disorders (e.g. tardive dyskinesia, TD); increased anxiety and feelings of panic; deeply disturbing restlessness and agitation; difficulties thinking clearly and memory problems; and even psychotic experiences.

Whilst it is true that these drugs do come with risks and unpleasant side-effects, there is a further risk. Simply changing the dose (up, down and/or stopping) can also lead to severe reactions. So anyone thinking of reducing or even coming off psychiatric drugs (following a gradual withdrawal) is advised to work closely with a physician they trust and also with the support of loyal friends too. Not only are there medical risks in changing medication doses (and/or stopping) but the emotional and psychological effects can be distressing too. In extreme circumstances, people can become suicidal and/or violent as a result of changes (and/or stopping) to drug doses. Please note; typically, sudden changes to drug doses can be particularly dangerous.

 
 

Anyone considering reducing or even coming off psychiatric drugs (following a gradual withdrawal) is advised to work closely with a physician they trust and also with the support of loyal friends too. Not only are there medical risks in changing medication doses (and/or stopping) but the emotional and psychological effects can be distressing too.

   

Whether or not to take psychiatric drugs should be a personal choice

It is my opinion that a person's choice to take mental health drugs should also be respected. There is no shame or failure if a person feels the need for these drugs. As with any medication, a person and their physician can weigh up the risks against the hoped for benefits. This website supports the freedom to choose and the right to be clearly informed of the limitations and risks. It is my hope that physicians will work together with patients to help minimise the risks and also to offer practical alternatives too.

Gradual reductions allow the brain to re-adapt to less drugs

I recognise that some people are eager to come off their medications because of concerns over the risks and the side-effects. It is, however, important to bear in mind that over time the brain structure and functioning is changed by the drugs. So if a drug lowers dopamine, for example, the brain tries to compensate for this and develops many more dopamine receptors to try to increase the flow. This means that when the drug is suddenly reduced or withdrawn there is a rush of dopamine – rather like a dam being burst. The person may then, by way of example, become paranoid and delusional. Similarly, some drugs increase levels of serotonin or noradrenaline (US, epinephrine) in the brain, so there will be a deficit of these brain chemicals on reducing or stopping. Very often the withdrawal effects are similar to the problems that the drugs were supposed to alleviate. Hence, it is not unusual for these withdrawal effects to be misdiagnosed as a return or worsening of the original problem - and used to justify the need for more medication - rather than as an indication that a much slower and more carefully tapered withdrawal is necessary.

One of the advantages of slowly reducing these drugs is that it allows the brain to re-adapt to not relying on the drugs. Bearing in mind that psychiatric drugs can change the structure and workings of the brain, it's no surprise that it's going to take some months (sometimes years) for the brain to re-adapt. Coming off is not simply mind over matter, as if the effects are only psychological. They can be physiological, psychological and deeply emotional too. There is of course an obvious exception to very gradual withdrawal: if a person is having a serious adverse reaction that can cause permanent disability or be life-threatening, a doctor will then want (with the necessary medical safeguards) to withdraw the person more abruptly. I share more about gradually withdrawing here.

 
  Although I have mentioned some of the more extreme reactions to coming off psychiatric drugs, many people, with a carefully tapered programme - backed with the necessary emotional and psychological support - experience no more adverse reactions than they do from being on the drugs.    

Although I have mentioned some of the more extreme reactions to coming off psychiatric drugs, many people, with a carefully tapered programme - backed with the necessary emotional and psychological support - experience no more adverse reactions than they do from being on the drugs. Clearly, if a person has been on a combination of drugs, at relatively high doses, over a number of years, reductions and/or withdrawals may be considerably more complex and have additional risks. As always, work closely with an understanding and well-informed physician who you feel listens carefully to your concerns and opinions.

I recognise that some people do not find their doctors supportive when they ask about reducing or gradually stopping their medications. It seems that many doctors have a very strong belief in the benefits of these drugs (and/or are fearful how the person may be with lower doses, or even coming off them) and seem less open to accept the limitations and dangers. It is so important to have a doctor who respects your values - sometimes this may mean changing doctor and/or psychiatrist.

As I often meet people who try to withdraw from psychiatric medications far too quickly (and suffer troubling reactions that might otherwise be minimal or even avoided) I write about some ways of trying to reduce withdrawal risks through carefully planned and tapered reductions, here.

If a person has been on a combination of drugs, at relatively high doses, over a number of years, reductions and/or withdrawals may be considerably more complex and have additional risks. As always, work closely with an understanding and well-informed physician who you feel listens carefully to your concerns and opinions.

 
 
     
           
To home page